The Ramanujan Journal

, Volume 30, Issue 2, pp 257–278 | Cite as

Newform theory for Hilbert Eisenstein series

  • Timothy W. Atwill
  • Benjamin Linowitz


In his thesis, Weisinger (Thesis, 1977) developed a newform theory for elliptic modular Eisenstein series. This newform theory for Eisenstein series was later extended to the Hilbert modular setting by Wiles (Ann. Math. 123(3):407–456, 1986). In this paper, we extend the theory of newforms for Hilbert modular Eisenstein series. In particular, we provide a strong multiplicity-one theorem in which we prove that Hilbert Eisenstein newforms are uniquely determined by their Hecke eigenvalues for any set of primes having Dirichlet density greater than \(\frac{1}{2}\). Additionally, we provide a number of applications of this newform theory. Let Open image in new window denote the space of Hilbert modular Eisenstein series of parallel weight k≥3, level \(\mathcal{N}\) and Hecke character Ψ over a totally real field K. For any prime \(\mathfrak{q}\) dividing \(\mathcal{N}\), we define an operator \(C_{\mathfrak{q}}\) generalizing the Hecke operator \(T_{\mathfrak{q}}\) and prove a multiplicity-one theorem for Open image in new window with respect to the algebra generated by the Hecke operators \(T_{\mathfrak{p}}\) ( \(\mathfrak{p}\nmid\mathcal{N}\)) and the operators \(C_{\mathfrak{q}}\) (\(\mathfrak{q}\mid\mathcal{N}\)). We conclude by examining the behavior of Hilbert Eisenstein newforms under twists by Hecke characters, proving a number of results having a flavor similar to those of Atkin and Li (Invent. Math. 48(3):221–243, 1978).


Hilbert modular form Eisenstein series Newform 

Mathematics Subject Classification (2000)

11F41 11F11 


  1. 1.
    Atkin, A.O.L., Lehner, J.: Hecke operators on Γ 0(m). Math. Ann. 185, 134–160 (1970) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Atkin, A.O.L., Li, W.C.W.: Twists of newforms and pseudo-eigenvalues of W-operators. Invent. Math. 48(3), 221–243 (1978) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Atwill, T.W.: Diagonalizing Hilbert cusp forms. Pac. J. Math. 169(1), 33–49 (1995) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Darmon, H., Dasgupta, S., Pollack, R.: Hilbert modular forms and the Gross–Stark conjecture. Ann. Math. 174(1), 439–484 (2011) MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Heilbronn, H.: Zeta-functions and L-functions. In: Algebraic Number Theory. Proc. Instructional Conf., Brighton, 1965, pp. 204–230. Thompson, Washington (1967) Google Scholar
  6. 6.
    Hijikata, H., Pizer, A.K., Shemanske, T.R.: Twists of newforms. J. Number Theory 35(3), 287–324 (1990) MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Kitaoka, Y.: A note on Hecke operators and theta-series. Nagoya Math. J. 42, 189–195 (1971) MathSciNetMATHGoogle Scholar
  8. 8.
    Li, W.C.W.: Newforms and functional equations. Math. Ann. 212, 285–315 (1975) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Li, W.-C.W.: Diagonalizing modular forms. J. Algebra 99(1), 210–231 (1986) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Linowitz, B.: Decomposition theorems for Hilbert modular newforms. Funct. Approx. Comment. Math. (2012, to appear) Google Scholar
  11. 11.
    Pizer, A.: Hecke operators for Γ 0(N). J. Algebra 83(1), 39–64 (1983) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Ramakrishnan, D.: A refinement of the strong multiplicity one theorem for GL(2). Appendix to: “l-adic representations associated to modular forms over imaginary quadratic fields. II” [Invent. Math. 116(1–3), 619–643 (1994), MR1253207 (95h:11050a)] by R. Taylor. Invent. Math. 116(1–3), 645–649 (1994) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Shahidi, F.: Best estimates for Fourier coefficients of Maass forms. In: Automorphic forms and analytic number theory, Montreal, PQ, 1989, pp. 135–141. Univ. Montréal, Montreal (1990) Google Scholar
  14. 14.
    Shemanske, T.R., Walling, L.H.: Twists of Hilbert modular forms. Trans. Am. Math. Soc. 338(1), 375–403 (1993) MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Shimura, G.: The arithmetic of certain zeta functions and automorphic forms on orthogonal groups. Ann. Math. (2) 111(2), 313–375 (1980) MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Shimura, G.: The special values of the zeta functions associated with Hilbert modular forms. Duke Math. J. 45(3), 637–679 (1978) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Weisinger, J.: Some results on classical Eisenstein series and modular forms over function fields. Thesis, Harvard Univ. (1977) Google Scholar
  18. 18.
    Wiles, A.: On p-adic representations for totally real fields. Ann. Math. (2) 123(3), 407–456 (1986) MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Parametric Portfolio AssociatesSeattleUSA
  2. 2.Department of MathematicsDartmouth CollegeHanoverUSA

Personalised recommendations